Wildfire, Lubbock
- When
- March 17, 2:00 PM CST to 4:00 PM CST
- Where
- Lubbock forecast zone
- Injuries
- 1 direct, 0 indirect
- Property damage
- $100,000
- Reported by
- Broadcast Media
- Coordinates
- 33.610, -101.820 (the zone’s center; the record gives no point)
Breezy winds and warm temperatures promoted very dry relative humidities near 10% over the central South Plains during the afternoon hours of the 17th. While wind speeds were below critical fire weather values, a discarded cigarette sparked a grass fire that damaged an apartment complex in Lubbock.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
Breezy winds and warm temperatures promoted very dry relative humidities near 10% over the central South Plains during the afternoon hours of the 17th. While wind speeds were below critical fire weather values, a discarded cigarette sparked a grass fire that damaged an apartment complex in Lubbock. Local fire officials attributed the fire's rapid spread through a small patch of grassland to the dry and breezy weather and to the ongoing drought in creating cured fuels receptive to burning. A firefighter was injured fighting the blaze. Damages to the apartment complex were estimated to approach $100,000.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Mar 17, 1:50 PM CST, 10 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LUBBOCK TX 250 PM CDT TUE MAR 17 2009 .SHORT TERM... CLEAR SKIES ARE EXPECTED IN THE SHORT TERM. WEAK UPPER TROUGH PUSHING THROUGH THE FOUR CORNERS REGION IS DRIVING LEE CYCLOGENESIS ACROSS SERN COLORADO THIS AFTERNOON. THIS EVENING...LLJ PROGGED TO DEVELOP ALONG AN AXIS...FROM SANDERSON TO VERNON TO NEAR WICHITA KS...WHICH SHOULD KICK UP WINDS OFF THE CAPROCK OVERNIGHT. THE PASSING TROUGH WILL DRIVE A WEAK NW TO NE ORIENTED SURFACE BOUNDARY INTO THE NORTHERN PORTIONS OF THE CWA BY MID MORNING ON WEDNESDAY THEN STALLING ACROSS OUR SOUTHERN ZONES UNTIL LATE EVENING WHEN A STRONGER SURGE BRINGS WINDS AROUND TO THE NORTHEAST IN THE EVENING ALONG WITH COOLER TEMPS. && .LONG TERM... INCREASED PRECIPITATION CHANCES AND FIRE WEATHER WILL RETURN TO THE AREA IN THE LONG TERM FORECAST. A COOL NIGHT AND DAY ARE IN STORE FOR THURSDAY WHEN COOLER AIR FILTERS INTO THE REGION BEHIND A COLD FRONT ON WEDNESDAY. ON THURSDAY MORNING...UPSLOPE FLOW AND INCREASED LOW LEVEL MOISTURE WILL CREATE THE POTENTIAL FOR LOW STRATUS DEVELOPMENT. ISENTROPIC LIFT WILL REMAIN VERY WEAK ON THURSDAY MORNING IN THE VERY SHALLOW LOW LEVEL MOISTURE. THERE ARE STILL QUESTIONS REGARDING THE EXTENT OF CLOUDINESS DURING THE DAYTIME. CLOUDS WILL LIFT SOMEWHAT DURING THE AFTERNOON HOURS ON THURSDAY BUT IF SKY CONDITIONS REMAIN MOSTLY CLOUDY...TEMPERATURES COULD BE AFFECTED DOWNWARD. AT THE MOMENT...THE GFS MODEL RETAINS MUCH OF THE MOISTURE THROUGH THE AFTERNOON HOURS WHILE OTHER MODEL GUIDANCE IS LESS ROBUST ON KEEPING THE CLOUDS IN PLACE. UPSLOPE FLOW WILL CONTINUE THROUGH FRIDAY MORNING WHEN DEEPER LOW LEVEL MOISTURE WILL BE IN PLACE. ALSO...ISENTROPIC LIFT WILL BE MUCH STRONGER DURING THE MORNING HOURS. REDUCED VISIBILITIES DUE TO FOG IS A VERY CERTAIN POSSIBILITY FRIDAY MORNING AND QUICKLY BURNING OFF DURING THE MID MORNING HOURS. WE CAN EXPECT DEEPER MOISTURE AT MID LEVELS AS AN UPPER LEVEL SHORT WAVE APPROACHES THE AREA ON FRIDAY. PRECIPITATION WILL SPREAD FROM WEST TO EAST AS LARGE SCALE LIFT MOVES ACROSS THE AREA FRIDAY INTO SATURDAY. IN SEVERAL MODEL RUNS THE EUROPEAN MODEL HAS BEEN THE OUTLIER IN A SLOW PROGRESSION OF THE SHORT WAVE. THE LATEST GFS SOLUTION HAS SLOWED WITH POPS LASTING INTO SATURDAY. THEREFORE...HAVE EXTENDED THE POPS INTO SATURDAY. CONVECTION WILL BE POSSIBLE FRIDAY AND SATURDAY EVENING WITH SOME WEAK INSTABILITY PROGGED IN THE MODELS. TIMING ISSUES STILL REMAIN IN ANOTHER UPPER LEVEL SYSTEM MOVING DOWN FROM THE NORTHWEST. THE GFS AGAIN IS TRENDING MORE LIKE THE EUROPEAN WITH A MORE SOUTHERN TRACK OF THE STORM SYSTEM. THIS WILL BRING INCREASED FIRE WEATHER CHANCES AND EVEN POSSIBLY CONVECTION ON MONDAY EVENING. SURFACE CYCLOGENESIS WILL INCREASE IN THE LEE OF THE ROCKIES ON SUNDAY WHICH WILL LEAD TO STRONG SOUTHWEST WINDS BUT MOISTURE LEVEL REMAIN QUESTIONABLE. FIRE WEATHER CONDITIONS MAY ALSO BE POSSIBLE ON MONDAY WITH A SHARP DRYLINE FORMING SOMEWHERE OVER THE FA. UPPER LEVEL FORCING WILL MOSTLY BE NORTH AND EAST OF THE FA BUT WITH A DRYLINE IN THE VICINITY OF THE AREA...POPS MAY BE NEEDED ON MONDAY EVENING. JDV && .PRELIMINARY POINT TEMPS/POPS... FRIONA 39 76 38 60 41 / 0 0 0 10 10 TULIA 41 79 40 62 41 / 0 0 10 10 10 PLAINVIEW 42 81 42 63 42 / 0 0 0 10 10 LEVELLAND 43 82 43 66 43 / 0 0 0 10 10 LUBBOCK 46 82 44 65 44 / 0 0 0 10 10 DENVER CITY 46 82 42 68 44 / 0 0 0 10 10 BROWNFIELD 45 83 43 67 43 / 0 0 0 10 10 CHILDRESS 47 83 45 63 47 / 0 0 10 10 10 SPUR 47 87 45 66 44 / 0 0 0 10 10 ASPERMONT 51 87 47 68 46 / 0 0 0 10 10 && .LUB WATCHES/WARNINGS/ADVISORIES... NONE. && 26/01
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LUBBOCK TX 544 AM CDT TUE MAR 17 2009 TXZ021>044-181045- PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE- FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING- YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL- 544 AM CDT TUE MAR 17 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS. .DAY ONE...TODAY AND TONIGHT FIRE WEATHER THIS AFTERNOON...THE COMBINATION OF VERY WARM TEMPERATURES...LOW RELATIVE HUMIDITY AND BREEZY CONDITIONS WILL LEAD TO AN ELEVATED FIRE DANGER ACROSS THE FAR SOUTHEAST TEXAS PANHANDLE AND PARTS OF THE ROLLING PLAINS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY PERIODS OF CRITICAL FIRE WEATHER WILL BE POSSIBLE BOTH SUNDAY AND MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
The national radar mosaic for the moment the first event began.
1 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, March 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 155231.